Refined asymptotic theory of doubly curved laminated shells

Chih Ping Wu, Jiann Quo Tarn, Pei Ying Chen

Research output: Contribution to journalArticlepeer-review

10 Citations (Scopus)


A refined theory of doubly curved laminated shells is derived by means of perturbation. It is an extension of the asymptotic theory developed recently for static and dynamic analysis of multilayered shells. As a result of bringing the transverse shear deformations to the stage at the leading-order level, the asymptotic formulation embraces the first-order shear deformation theory (FSDT) and the higher-order shear deformation theory (HSDT) as the first-order approximation. Higher-order corrections to the approximation are determined by solving the FSDT or HSDT equations in a systematic and hierarchic way. The convergence of the refined theory is examined by applying it to benchmark problems. Numerical comparisons are made to illustrate the performance of the asymptotic solutions. The refined model yields accurate results more rapidly.

Original languageEnglish
Pages (from-to)1238-1246
Number of pages9
JournalJournal of Engineering Mechanics
Issue number12
Publication statusPublished - 1997 Dec

All Science Journal Classification (ASJC) codes

  • Mechanics of Materials
  • Mechanical Engineering


Dive into the research topics of 'Refined asymptotic theory of doubly curved laminated shells'. Together they form a unique fingerprint.

Cite this